Even local steroids (eye drops, ICS, creams) can cause adrenal suppression and adrenal insufficiency

Even those glucocorticoid formulations that are not intended to have systemic effects (eg, eye drops, inhaled corticosteroids, creams) can cause adrenal suppression and, therefore, if they are discontinued, steroid withdrawal and adrenal insufficiency.

Glucocorticoids are often simply called steroids or corticosteroids, although not all steroids are corticosteroids, and not all corticosteroids are glucocorticoids.

“Local” formulations are made for specific conditions, such as:

- intra-articular injections for arthritis
- epidural injections for lumbar disk pain
- eye drops for uveitis
- nasal sprays for allergic rhinitis
- inhalers for asthma
- topical ointments and creams for eczema

Asthma Inhalers (click to enlarge the image):



Glucocorticoids are the most common cause of drug-induced hyperglycemia and diabetes.

In a study in 16 pediatric patients with asthma, inhaled beclomethasone dipropionate (Qvar) 300 to 500 μg daily resulted in adrenal suppression in 100% of patients after 6 to 42 months (Pediatr Allergy Immunol 2007; 18:469–474).

The topical steroid betamethasone (Diprosone) carries a warning that systemic absorption of topical steroids can cause adrenal suppression.

References:

Glucocorticoid-induced diabetes and adrenal suppression: How to detect and manage them. Cleveland Clinic Journal of Medicine November 2011 vol. 78 11 748-756.

No comments:

Post a Comment

Blog Widget by LinkWithin